Hypoglycaemic: prevention, consequences and management
Related Experiment Video
Updated: Sep 28, 2026

Improving IV Insulin Administration in a Community Hospital
Published on: June 11, 2012
1Bhatia Hospital, Mumbai.
Abstract:
Hypoglycaemia is one of the most commonly encountered acute complications of diabetes. This is caused due to overdosage of insulin or oral hypolgycaemic agents. The signs and symptoms of hypoglycaemia can be divided into those due to autonomic hyperactivity and those resulting from neuroglycopenia. If detected early, hypoglycaemia is reversible and can be prevented. Hypoglycaemia may be misdiagnosed as hyperglycaemia and if not treated promptly may lead to death. The treatment of choice in hypoglycaemia is to give 25-50 ml of 50% glucose solution over 2-3 minutes. Where peripheral veins are collapsed, i.v. glucagon injection is preferable. Adequate education of diabetic patients and their relatives is necessary so that hypoglycaemia can be avoided or treated effectively.
Related Concept Videos
Hypoglycemia and Glucagon
Hypoglycemia
Hyperglycemia
Diabetes: Management and Pharmacotherapy
Insulin remains the cornerstone of treatment for most patients with type 1 and many...
Diabetes Mellitus: Type 2 and Gestational
Diabetes: Symptoms, Diagnosis, and Complications
